Botulinum Toxin Booster Injections

Email this to someoneShare on FacebookTweet about this on TwitterShare on Google+Share on LinkedIn
Click the icons to the left to share with a friend.

If ever somebody told you to take a booster injection of any of the botulinum toxins, question why, and then turn them down.

This is a serious problem which keeps resurfacing. That’s why Dr. Jim Auberle’s past article on this subject is reprinted. It has reared its ugly head once again and the doctor, whose name will remain anonymous, should have known better. We hope the patient comes through this ordeal with flying colors.

It was about two months ago that I received a phone call from a woman who told me that she had recently been diagnosed as having spasmodic torticollis just last April and at the same time she was told that Botox would help her and that she should have it. Fine and well so far. The doctor gave her 300 units, which to me and to many doctors today that are in the know, would agree this was a bit too much, especially when you learn more about her. She’s a first timer, has not had torticollis that long, is just 32 and is slender. She has a thin neck and has rotational torticollis, which is a fairly easy type of torticollis to treat. She, of course, did not know too much of what the field of medicine had in store for her, as far as treatment goes and so trusted this was the way to go. However, again unknown to her, she was told to come back in 60 days for a booster injection, in case it didn’t work. The Botox did not work and she went back as asked and the doctor gave her an additional 200 units of Botox. That amounted to 500 total units of the drug in 60 days. Wrong, wrong, wrong…

That’s when she called me and and I heard her story. Needless to say, I became very upset, not at her, but at the doctor. He should have known better. Most doctors today, with a new person and one who has not had torticollis that long, start out with much smaller doses of Botox (and I’ll use Botox as an example as this is what she’s on) such as 100 units or 150 units and then as time goes on work up if necessary to inject stronger doses, but they do it incrementally. The big risk with too much Botox being injected is antibodies. You don’t want those to occur, if at all possible, and with any of the toxins this could be a big, big problem.

I always remember a phone conversation I had with a leading nurse at Columbia Presbyterian Hospital in New York, when I first became involved. It was in the late ’80’s and they were still undergoing double blind studies where 1/2 of the group gets a placebo and the other half gets the Botox. In the first phase of this study group, the 1/2 getting the Botox were all given 300 units. Most of them improved miraculously and so the thought was to give all of them, on their next injection period, 600 units. Uh, oh…something happened and almost all of them reverted backwards and many of them developed antibodies. Not good at all.

I always hearken back to this example, plus others, individually and groups-wise, going through this same thing, plus the common knowledge today among doctors that they just don’t give boosters anymore. Other factors that could play into any of the toxins not working effectively the first or second time around is the placement of the toxin. Were the injections in the right spot/s? Also, on that particular day or days was stress involved? So many of us have stress that this could be one of the causes, and for this reason it is wise to go slow and wait it out with lower doses in the beginning. Do doctors do this?

Good things do happen and in this case, I asked her to get all her medical information and suggested she go to another doctor in the vicinity, which she did. And because I wanted to meet her and see what exactly her symptoms were, I was there also. The new doctor was polite and very methodical. He gave her some tests and then arranged for an MRI, some blood tests and scheduled her to come in on September 1, 90 days after her last injection. Let’s hope she turns out for the better and that her torticollis disappears.

Thus, stay away from booster injections and question any doctor who recommends such shots.

Meanwhile, remember, each and every day…THINK POSITIVE…smile…and laugh…a lot… and OH YES…throughout the day constantly tell yourself, I’M ALIVE, I’M AWAKE and I FEEL GREAT.

My mom and I wanted to thank you for hosting such a great symposium this year. This was our third year and we are looking forward to next years. E. Mathews